Electrolyte Blood Press.  2019 Jun;17(1):16-20. 10.5049/EBP.2019.17.1.16.

Transient Blindness in a Patient with Severe Metformin-Associated Lactic Acidosis (MALA)

Affiliations
  • 1Division of Nephrology, Department of Internal Medicine, Chungnam National University College of Medicine, Daejeon, Korea. jeonjwan@cnuh.co.kr
  • 2Department of Internal Medicine, Busan Bumin Hospital, Busan, Korea.
  • 3Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.

Abstract

A 68-year-old man presented at the emergency room with sudden blindness. The day before, he had eaten sashimi and eel and drank alcohol for dinner. He experienced nausea, vomiting, and dizziness afterward. His medical history included hypertension and diabetes, and the latter was treated with metformin. Initial laboratory tests revealed severe metabolic acidosis (lactic acidosis). Massive hydration and intravenous sodium bicarbonate replacement therapies were initiated, but severe metabolic acidosis (lactic acidosis) did not resolve, in turn, leading to hemodialysis, which decreased metabolic acidosis. The patient's blindness improved, and his vision gradually recovered. As it is not easy to distinguish between blindness related to metformin-associated lactic acidosis (MALA) and blindness related to other causes, rapid correction of metabolic acidosis through hemodialysis might be helpful in differentiating this from of blindness from blindness related to other causes.

Keyword

Transient blindness; Metformin-associated lactic acidosis (MALA); Metabolic acidosis; Hemodialysis

MeSH Terms

Acidosis
Acidosis, Lactic*
Aged
Blindness*
Dizziness
Eels
Emergency Service, Hospital
Humans
Hypertension
Meals
Metformin
Nausea
Renal Dialysis
Sodium Bicarbonate
Vomiting
Metformin
Sodium Bicarbonate

Figure

  • Fig. 1 Fundoscopic examination. (A) Right eye, a dot-like retinal hemorrhage was observed (red circle), (B) Left eye, a dot-like retinal hemorrhage (red circle) and hard exudate (arrow) were observed, showing severe non-proliferative diabetic retinopathy.

  • Fig. 2 Changes in patient vital signs. *sBP, systolic blood pressure; dBP, diastolic blood pressure; HR, heart rate; BT, body temperature. *★: vision recovery (3 h 30 min after admission).

  • Fig. 3 Changes in metabolic acidosis. *★: vision recovery (3 h 30 min after admission).


Reference

1. American Diabetes Associatation. 8. Pharmacologic approaches to glycemic treatment: Standards of medical care in diabetes-2018. Diabetes Care. 2018; 41:Suppl 1. S73–S85.
2. IRF. van Berlo-van de Laar IRF, Vermeij CG, Doorenbos CJ. Metformin associated lactic acidosis: incidence and clinical correlation with metformin serum concentration measurements. Journal of Clinical Pharmacy and Therapeutics. 2011; 36:376–382.
Article
3. Salpeter SR, Greyber E, Pasternak GA, et al. Risk of fatal and nonfatal lactic acidosis with metformin use in type 2 diabetes mellitus. Cochrane Database Syst Rev. 2010; 14(4):CD002967.
Article
4. Lalau JD, Andrejak M, Morinier P, et al. Hemodialysis in the treatment of lactic acidosis in diabetics treated by metformin: a study of metformin elimination. Int J Clin Pharmacol Ther Toxicol. 1989; 27(6):285–288.
5. Bailey CJ, Wilcock C, Day C. Effect of metformin on glucose metabolism in the splanchnic bed. Br J Pharmacol. 1992; 105(4):1009.
Article
6. Vecchio S, Giampreti A, Petrolini VM, et al. Metformin accumulation: lactic acidosis and high plasmatic metformin levels in a retrospective case series of 66 patients on chronic therapy. Clin Toxicol(Phila). 2014; 52(2):129–135.
Article
7. Sirtori CR, Pasik C. Re-evaluation of a biguanide, metformin: mechanism of action and tolerability. Pharmacol Res. 1994; 30(3):187.
Article
8. Sprensen PN. Transitory blindness during ethanol and phenethylbiguianide induced lactic acidosis in a subject with diabetes mellitus. A case report. Acta Ophthalmol (Copenh). 1977; 55(2):177–182.
9. Cicarran S, Rodriquez ML, Pousa M, et al. Transient vision loss in a patient with severe metformin-associated lactic acidosis. QJM. 2012; 105(8):781–783.
Article
10. Deutsch G. Transient blindness associated with severe diabetic ketoacidosis. Minn Med. 1981; 64(4):401.
11. Colin F, Marin M, Stephen B, et al. Reversible blindness associated with alcoholic ketoacidosis: pseudomethanol intoxication. J Emerg Med. 1998; 16(4):597–599.
Article
12. Kreshak AA, Clark RF. Transient vision loss in a patient with metformin associated lactic acidosis. Am J Emerg Med. 2010; 28(9):1059.e5–1059.e7.
13. Osborne NN, Casson RJ, Wood JP, et al. Retinal ischemia: mechanisms of damage and potential therapeutic strategies. Prog Retin Eye Res. 2004; 23(1):91–147.
Article
Full Text Links
  • EBP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr